Colorado, 2023

Flash Flood and Debris Flow in Colorado, August 1, 2023

August 1, 2023 · NWS GJT · 3 events in 2 counties and zones

Abundant monsoon moisture remained across Western Colorado. This led to another round of showers and thunderstorms across much of the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Abundant monsoon moisture remained across Western Colorado. This led to another round of showers and thunderstorms across much of the region. Storms were slow moving and produced heavy rain. As a result of the heavy rain, some flash flooding and debris flows occurred in both Garfield and Eagle counties. Additionally, some stronger storms produced large hail up to an estimated inch in diameter near Carbondale.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 1, 4:42 AM MST, 4 hours 18 minutes earlier.

Area forecast discussion, Aug 1, 4:42 AM MST, 4 hours 18 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
542 AM MDT Tue Aug 1 2023

.SHORT TERM...(Today through Wednesday)
Issued at 439 AM MDT Tue Aug 1 2023

As models had indicated over the past several runs, high pressure
has settled over the southern Plains with southerly flow carrying
subtropical moisture from the Gulf of Mexico and the Mexican
Plateau over the forecast area. As a result, precipitable water
values over eastern Utah and much of western Colorado ranged from
an inch to around 1.2". This moisture surge fed numerous showers
and thunderstorms on Monday with several reports of heavy rain
with rates near one inch/hour. As of 10Z, an MCV over the eastern
Tavaputs continued to generate showers and thunderstorms there,
as well as over portions of the Grand Valley, eastern Uinta Basin
and extreme northwest Colorado. A separate area of thunderstorm
activity was moving across the northwest San Juans. It's likely
that some of this activity will persist beyond sunrise.

The pattern changes little today so the monsoonal moisture surge
will continue over the region. This sets the stage for another
round of widespread shower and thunderstorm activity with locally
excessive rainfall likely. A weak short wave trough moving north-
northeastward across western Utah may enhance thunderstorms along
the northwestern edge of the forecast area and may give legs to
nocturnal convection tonight. With ample moisture in place it
won't take much to carry moist convection well into the night once
again with northeast Utah and northwest Colorado favored.

On Wednesday, the high over the southern Plains begins to expand
west-southwestward across northern Mexico breaking off the
moisture feed expectedfrom the south by shifting flow aloft to
the southwest. In response, both GEFS and ECMWF ensembles
indicated precipitable water levels will begin to decline with
amounts ranging from 0.80 to 0.9" by the end of the day. Though
this reduces the threat of excessive rainfall to some degree, it's
still more than sufficient to generate another round of
widespread shower and thunderstorm activity from late morning
through the afternoon and into the evening.

As expected, temperatures were cooler Monday and that trend
continues today with highs dipping by 2 to 5 degrees for most
locations with similar readings on Wednesday. Near normal lows
are forecast tonight.

.LONG TERM...(Wednesday night through Monday)
Issued at 439 AM MDT Tue Aug 1 2023

With monsoonal moisture still advecting northeastward on
Wednesday night, and an open wave still working through the Great
Basin, expect shower and thunderstorm activity to linger into the
overnight. Subsidence on the back side of the shortwave trough
will work in for Thursday morning, bringing and end to the
overnight convection and putting something of a limit on afternoon
convection on Thursday. That said, plenty of deep subtropical
moisture will still be in place over eastern Utah and western
Colorado, meaning scattered showers and thunderstorms are still
likely in the afternoon. In fact, the morning subsidence will
allow for some extra sunshine and potentially pump up the
available instability, meaning potentially stronger storms in the
afternoon. While all this is going on in our neck of the woods,
the subtropical high pressure will be starting to retrograde out
of the Southern Plains and back into the Desert Southwest. By
Friday morning, drier air will begin advecting into the Four
Corners region. This forecaster doesn't quite buy how quickly
models want to push much below normal PWAT values into eastern
Utah and western Colorado, as models are notorious for trying to
dry things out far too quickly during the monsoon season. That
said, there will be drier air moving in all the same and it will
lead to decreasing shower and storm coverage starting with the
Four Corners region and working its way north through the weekend.
Best coverage for showers and storms will remain north of the
I-70 corridor, where moisture will hang on the longest, and where
the influence of waves moving across the northern Rockies will be
felt strongest. With such a blocky, highly amplified pattern,
forecast confidence is low by early next week. Monday appears
likely to see similar conditions as earlier in the weekend, but
this has potential to change dramatically in the coming days as
models get a better hold on the pattern for early next week.
Overall, expect continued unsettled conditions, but with slightly
drier conditions and lower storm coverage.

Despite the return of the high pressure to the Desert Southwest, the
unusual heat seen previously isn't forecast to make a comeback. Long
term guidance is all in good agreement that temperatures will remain
near normal through the period. This means highs in the low to mid
90s for the desert valleys, upper 70s to low 80s for the higher
valleys, and 60s for the mountain towns. Low temperatures will
likewise be within a few degrees of normal through the long term
period.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 542 AM MDT Tue Aug 1 2023

The ongoing surge of monsoon moisture and weak lift associated
with a disturbance in the upper level flow sustained broad areas
of showers and a few embedded thunderstorms early this morning.
This activity was mainly over northwest Colorado and northeast
Utah. Thunderstorms will again become widespread today, likely
impacting most TAF sites during the afternoon and evening. VFR
conditions will largely prevail, however brief MVFR visibility
with stronger cells is likely at all TAF sites due to heavy rain
this afternoon through the evening. Showers are likely to continue
late tonight, but potential impacts on TAF sites is low.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...None.
UT...None.

&&

SHORT TERM...NL
LONG TERM...BGB
AVIATION...NL
Hazardous weather outlook, Aug 1, 2:15 AM MST, 6 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
315 AM MDT Tue Aug 1 2023

COZ001>014-017>023-UTZ022>025-027>029-020915-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
315 AM MDT Tue Aug 1 2023

This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.

.DAY ONE...Today and tonight.

Showers and thunderstorms will increase in coverage and intensity
again today as temperatures warm and the moist airmass destabilizes.
Though decreasing in intensity, showers and thunderstorms are
expected to persist through the night. The main threat from
thunderstorms are localized excessive rainfall and lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Widespread shower and thunderstorm activity will continue through
midweek with concerns for localized flash flooding due to excessive
rainfall peaking Wednesday and Thursday. Shower/thunderstorm
activity will decrease beyond Thursday as drier air begins to filter
into the region from the west.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts or any observed
flooding to the National Weather Service in Grand Junction.

The radar

The Grand Junction radar (KGJX), 133 km away, was scanning. The volume nearest the first event began at 15:57 UTC.

Open the radar archive at this moment

Event by event

1 debris flow, 1 hail, 1 flash flood. Local standard time, as filed.

Debris Flow, Eagle

When
August 1, 9:00 AM MST
Where
Eagle County, 12.09 mi SSE of (Ege)eagle to 12.4 mi SSE of (Ege)eagle
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.481, -106.769

A mudslide occurred up Sneve Gulch at Sylvan Lake as a result of heavy rain from thunderstorms.

Hail, Garfield

When
August 1, 4:30 PM MST
Where
Garfield County, 0.25 mi ESE of Carbondale
Measured
1 in hail
Reported by
Social Media
Coordinates
39.398, -107.216

Hail estimated to be an inch in diameter was reported on social media from Carbondale.

Flash Flood, Garfield

When
August 1, 4:58 PM MST
Where
Garfield County, 0.53 mi E of Carbondale to 0.52 mi E of Carbondale
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.400, -107.210

The Garfield County Sheriff's office reported flash flooding in portions of Carbondale as a result of heavy rain from thunderstorms.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105498, 1105506, 1105497.